A 57-year-old male presented to the emergency department with a swollen mouth for three hours. He reported never having experienced this before and denied starting any new medications. The patient endorsed a feeling that his mouth was swollen and had difficulty swallowing. The edema had been increasing in size since its onset. He had been drooling for the past hour and endorsed mild pain around the area. He denied any shortness of breath, rash, nausea, vomiting, or other areas of edema. His past medical history included hypertension, diabetes, and allergies, with no known drug allergies. His family history was unknown. His medications included Metformin and Lisinopril.
Angioedema may be caused by multiple different pathways. In the case of this patient, it was caused by ACE inhibitor use. Edema may arise at any point during the course of taking this medication, from days to years; however, it is most likely to occur within the first 3 months.
Treatment is mainly supportive, as the swelling tends to decrease over 24 to 72 hours. Some studies have suggested the use of C1 esterase inhibitor or fresh frozen plasma to reverse the edema. However, supportive care with airway monitoring is the most recognized treatment.
Angioedema is a life-threatening condition in which nonpitting swelling occurs in the body, most commonly surrounding the oropharynx.
Airway management is the most important course of action in these patients, as swelling can cause deterioration rapidly.
If the angioedema is caused by an ACE inhibitor, stopping the offending medication is important.
Bernstein, Jonathan A., et al. “Angioedema in the Emergency Department: a Practical Guide to Differential Diagnosis and Management.” International Journal of Emergency Medicine, vol. 10, no. 1, 2017, doi:10.1186/s12245-017-0141-z. PMID: 28405953
Agostoni, Angelo, and Marco Cicardi. “Drug-Induced Angioedema without Urticaria.” Drug Safety, vol. 24, no. 8, 2001, pp. 599–605., doi:10.2165/00002018-200124080-00004. PMID: 19925599